Format

Send to

Choose Destination
J Opioid Manag. 2017 Jan/Feb;13(1):27-36. doi: 10.5055/jom.2017.0365.

Eleven years of children methadone poisoning in a referral center: A review of 453 cases.

Author information

1
Toxicological Research Center, Department of Clinical Toxicology, Loghman-Hakim Hospital, School of Medicine, Shahid Beheshti University of Medical Sciences, Tehran, Iran; Excellence Center of Clinical Toxicology, Iranian Ministry of Health, Tehran, Iran; Loghman-Hakim Clinical Research Development Center, Shahid Beheshti University of Medical Sciences, Tehran, Iran.
2
Toxicological Research Center, Department of Clinical Toxicology, Loghman-Hakim Hospital, School of Medicine, Shahid Beheshti University of Medical Sciences, Tehran, Iran; Department of Nuclear Medicine, Shahid Beheshti University of Medical Sciences, Tehran, Iran.
3
Toxicological Research Center, Department of Clinical Toxicology, Loghman-Hakim Hospital, School of Medicine, Shahid Beheshti University of Medical Sciences, Tehran, Iran; Department of Pediatrics, Loghman-Hakim Hospital, School of Medicine, Shahid Beheshti University of Medical Sciences, Tehran, Iran.
4
Department of Emergency Medicine, Kerman University of Medical Sciences, Kerman, Iran.
5
Department of Epidemiology, School of Public Health, Shahid Beheshti University of Medical Sciences, Tehran, Iran; Center for Educational Research in Medical Sciences, Tehran University of Medical Sciences, Tehran, Iran.

Abstract

OBJECTIVES:

Methadone can be fatal due to respiratory failure even in little doses. This study aimed to evaluate the possible risk factors of death and/or intubation in methadone-poisoned children of 12 years or younger.

DESIGN:

Retrospective routine database study.

SETTING:

The only tertiary hospital for children poisoning in Tehran.

PATIENTS:

Four hundred fifty-three methadone-poisoned patients aged 12 or younger were studied between 2001 and 2012.

MAIN OUTCOME MEASURES:

In-hospital mortality and intubation/mechanical ventilation.

RESULTS:

Of a total of 475 children included, 22 were excluded due to coingestion of other drugs. Three (0.66 percent) expired and 12 (2.65 percent) were intubated during the course of hospital stay. Intubation (p < 0.001), fever (T axillary ≥ 37.5°C, p = 0.01), being unresponsive at presentation (p = 0.02), tachycardia (p = 0.01), acidosis (p = 0.03), leukocytosis (p = 0.02), and longer hospital stay (p = 0.01) associated with death. Mortality (p < 0.001), fever (p = 0.004), aspartate aminotransferase (AST; p = 0.006), alanine transaminase (p = 0.04), creatinine (p = 0.005), corrected QT (QTc) interval in triage electrocardiogram (p = 0.02), and longer hospital stay (p = 0.005) associated with intubation in univariate analysis. However, after running regression analysis, only fever, QTc ≥ 480 ms, tachycardia, and AST independently associated with intubation and death. Axillary T ≥ 37.45 °C with an accuracy of 91.9 (95% confidence interval [CI] 88.8-94.2) and odds ratio of 9.3 (95% CI 2.5-34.9) predicted intubation, and T ≥ 37.75 with an accuracy of 96.0 (95% CI 93.5-97.5) and odds ratio of 47.4 (95% CI 4.1-550.1) predicted death.

CONCLUSION:

A methadone-poisoned child presenting with tachycardia, fever, abnormal AST, or an initial prolonged QTc interval should be managed with great caution.

PMID:
28345744
DOI:
10.5055/jom.2017.0365
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center